Arizona, 2004

Hail and Damaging Winds in Arizona, August 13, 2004

August 13, 2004 · NWS TWC · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 9:30 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 9:30 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST FRI AUG 13 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES ARE EXPECTED TO
BRING AN INCREASE IN THUNDERSTORM ACTIVITY TODAY AND SATURDAY. BY
EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE UPPER HIGH
BREAKS DOWN INTO MEXICO. HOWEVER...THERE SHOULD BE SOME LINGERING
MOISTURE FOR ISOLATED THUNDERSTORMS OVER MAINLY HIGHER TERRAIN.

&&

.DISCUSSION...12Z KTUS SOUNDING HAS PLENTY OF MOISTURE AND
ENERGY...BUT THE WIND PROFILE IS RATHER ANEMIC. IN ADDITION...WELL
DEFINITELY NEED PLENTY OF SOLAR INSOLATION TO GET TO OUR CONVECTIVE
TEMPERATURE ACROSS THE AREA...ESTIMATED IN THE UPPER 90S TO NEAR
100. UPPER LOW NEAR SOUTHERN CALIFORNIA WITH WEAK EASTERLY IMPULSE
WRAPPING IN EXPECTED TO COMBINE TO PROVIDE A LITTLE MID LEVEL
COOLING AS WELL AS SOME DYNAMICS FOR BETTER CONVECTION COVERAGE AND
MAYBE EVEN A LITTLE ORGANIZATION. EVEN WITH THIS CHANGE TO START
WORKING FOR US...OUR INITIAL STORM DEVELOPMENT WILL HAVE TO OVERCOME
VERY VERY WEAK FLOW...LITTLE TO NO STEERING LEVEL FLOW AND NOT MUCH
UPDRAFT / DOWNDRAFT SEPARATION. MAKES FOR SHORT LIVED STORMS
INITIALLY. ULTIMATELY AS A BETTER ENVIRONMENT DEVELOPS THROUGH THE
NEXT 2 DAYS...HEAVY RAIN WILL BECOME SOMETHING TO WATCH FOR. THE
MOST VULNERABLE AREAS WILL BE THE BURN AREAS AS WELL AS THE
LOCATIONS WITH HEAVIEST RAINFALL OVER THE PAST WEEK...INCLUDING
WESTER AND CENTRAL PIMA COUNTY AS WELL AS SANTA CRUZ COUNTY AND
OTHER BORDER AREAS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER
Hazardous weather outlook, Aug 13, 12:20 PM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1220 PM MST FRI AUG 13 2004

AZZ019-029>035-140700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1220 PM MST FRI AUG 13 2004

...FLASH FLOOD WATCH EFFECTIVE FOR ALL OF SOUTHEAST ARIZONA
EFFECTIVE UNTIL 9 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE COMBINATION OF MOISTURE AND UPPER LEVEL FORCING WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...WITH THE MAIN
THREAT OF HEAVY RAINFALL. A FEW OF THESE THUNDERSTORMS MAY PRODUCE
DAMAGING WINDS AND HAIL.

DISCUSSION...INCREASE IN MOISTURE ACROSS SOUTHERN ARIZONA WITH GOES
TOTAL PW VALUES RANGING FROM 1.4 TO 1.6 INCHES. BOTH THE 12Z AND 18Z
SOUNDING WAS SIMILAR WITH PW OF 1.4 INCHES. ALSO RATHER MOIST IN
LOWER LEVELS WITH SURFACE DEW POINT TEMPERATURES OF 60S TO WEST WITH
LOWER 50S IN EASTERN PORTIONS OF CWA. LATEST SOUNDING KTUS SHOWED
SLIGHT INCREASE IN 700MB WINDS...BUT STILL RATHER WEAK FLOW. THE
INCREASED MOISTURE ACROSS THE AREA COMBINED WITH DECENT UPPER LEVEL
FORCING FROM THE UPPER LEVEL LOW MOVING INTO CALIFORNIA WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS.

ALREADY THE KEMX RADAR SHOWS THUNDERSTORM DEVELOPMENT ACROSS THE
HIGHER TERRAIN. ALTHOUGH STORMS WILL INITIALLY REMAIN OVER
MOUNTAINS...THEY SHOULD BE ABLE TO MOVE INTO THE VALLEY LATER THIS
AFTERNOON.  STORM MOTION WILL BE SLOW (NORTH TO NORTHEAST AT 5 MPH)
AND THE MAIN THREAT FOR HEAVY PRECIPITATION IS EXPECTED AT TRAINING
WILL LIKELY OCCUR.  RAINFALL RATES AREA EXPECTED TO RANGE AROUND AN
INCH AN HOUR...WITH HEAVIER RAINFALL RATES OVER THE HIGHER TERRAIN.
THUS HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA
UNTIL 9 PM MST.  ALTHOUGH THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE THROUGH THE NIGHT...WILL ALLOW THE EVENING SHIFT BE ABLE TO
RE-EVALUATE THE SITUATION AND IF NECESSARY EXTEND THE FLASH FLOOD
WATCH.

ALTHOUGH THE MAIN THREAT WILL BE HEAVY PRECIPITATION...A FEW OF
THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH
AND HAIL. EARLIER IN THE AFTERNOON THERE MAY BE BLOWING
DUST...PARTICULARLY ALONG DUST PRONE AREAS SUCH AS INTERSTATE 10
BETWEEN TUCSON AND PHOENIX AND BETWEEN BENSON AND SAN SIMON.
OUTFLOW FROM THUNDERSTORMS WILL PRODUCE BLOWING DUST AND MAY REDUCE
VISIBILITIES.

IN GENERAL...MOTORISTS SHOULD USE CAUTION TODAY.  DO NOT DRIVE INTO
FLOODED AREAS. SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY
WASHES WILL FLOOD QUICKLY. MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR SATURDAY.
THE POTENTIAL OF LOCALLY HEAVY RAINS WILL PARTICULARLY EXIST
SATURDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND IS EXPECTED
STARTING SUNDAY AND WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.
ANY THUNDERSTORMS OF SIGNIFICANCE BY WEDNESDAY WILL BE CONFINED TO
JUST NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MG

The radar

The Tucson radar (KEMX), 32 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pima

When
August 13, 12:39 PM MST to 12:51 PM MST
Where
Pima County, Green Vly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.900, -110.967

An initial report of 0.75 inch hail was received at 1239 MST from a trained spotter in Green Valley. The storm continued to produce large hail, and an additional report of 1.00 inch hail was received at 1251 MST again by a trained spotter in Green Valley.

Thunderstorm Wind, Pima

When
August 13, 4:45 PM MST to 4:50 PM MST
Where
Pima County, 5 mi SW of Marana
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.400, -111.283

Trained spotter reported that power lines had been blown down by a thunderstorm wind gust.

Thunderstorm Wind, Pima

When
August 13, 5:00 PM MST to 5:15 PM MST
Where
Pima County, 10 mi NW of Tucson
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -111.050

Law enforcement reported that several power poles were downed by thunderstorm wind gusts on Orange Grove Road near Thornydale Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418627, 5418628, 5418629.